Ohio, 2024

Flash Flooding in Ohio, August 3, 2024

August 3, 2024 · NWS CLE · 2 events in 2 counties and zones

A slow moving cold front moved south into far northern Ohio before stalling during the morning hours of August 3rd, 2024, as weak low pressure moved east across the lower Great Lakes. 75, slow storm motions due to a lack of deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A slow moving cold front moved south into far northern Ohio before stalling during the morning hours of August 3rd, 2024, as weak low pressure moved east across the lower Great Lakes. Most of northeast Ohio remained in the warm sector, characterized by 1000 j/kg MLCAPE, precipitable water values near 1.75, slow storm motions due to a lack of deep layer shear. Thunderstorms developed during the morning hours ahead of the cold front, with slow moving and training storms producing efficient, heavy rainfall rates in the Akron-Canton region. Flash flooding was observed in Jackson Township in Stark County and in Ravenna in Portage County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 3, 9:09 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 3, 9:09 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1009 AM EDT Sat Aug 3 2024

.SYNOPSIS...
Low pressure over Lake Erie will move east today with a weak
front trailing across the area. High pressure will enter the
region for tonight into Sunday. A cold front will enter for
Monday and stall across the area. Low pressure will move east
along this front for Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
A nearly vertically-stacked trough axis at the surface and
aloft extends SW'ward from far-western Lake Ontario to
southwestern OH at time of writing. This trough axis at the
surface and aloft will continue moving SE'ward and reach central
NY to southern WV by the wee hours of Sunday morning. Behind
the trough, a ridge at the surface and aloft builds from the
Upper Midwest and western Great Lakes through Sunday. Scattered
showers and thunderstorms are expected along and ahead of the
trough axis due to low-level convergence/moist ascent along the
trough axis releasing weak to moderate boundary layer CAPE and
self-destructive sunshine this afternoon/early evening (i.e.
convective temperatures being reached or exceeded and thermals
releasing weak to moderate CAPE). Periods of torrential rainfall
are expected as PWAT's remain unusually-high and abundant
low/mid-level moisture persists along/ahead of the trough axis.
Severe thunderstorms are not expected due, in part to weak
effective bulk shear and mid-level lapse rates, respectively.
Shower/thunderstorm potential will end generally from northwest
to southeast the rest of this morning through early evening
given the projected evolution of the weather pattern at the
surface and aloft, and stabilizing subsidence accompanying the
aforementioned ridge. Fair weather is expected CWA-wide later
this evening through Sunday as the ridge continues to affect our
region.

High temperatures this afternoon are expected to be near or
slightly cooler than average roughly along and east of I-71 as
greater cloud cover and periods of rain will limit daytime
heating. This is where highs in the upper 70's to lower 80's are
expected. Clearing farther west is expected to allow late
afternoon highs to reach the mid to upper 80's; near to slightly
above average for early August. Near to slightly above average
(i.e. seasonable) temperatures are expected tonight through
Sunday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
High pressure will keep dry conditions across the area into Monday
morning. On Monday, a cold front is expected to sag south across
Ohio before briefly stalling. This will provide a focus for
precipitation across areas north of this boundary, so opted to
include chance PoPs north of US224 through Monday night. On Tuesday,
a low pressure system over the Midwest will track southeast across
the Ohio River Valley, allowing for this stalled boundary to again
begin to progress south of the area. This low pressure system will
coincide with enhanced upper level support with the CWA being placed
in the right entrance region of the jet. This set up will allow for
widespread rain, but confidence in any severe weather expected is
rather low at this point as early morning cloud coverage along the
stalled boundary should act to limit instability values Tuesday
afternoon, but will need to continue to monitor. Showers should
quickly diminish from west to east Tuesday night, resulting in dry
conditions by Wednesday morning.

High temperatures on Monday will climb into the mid to upper 80s
before cooling a bit on Tuesday only reaching into the low to mid
80s. Given the positioning of the boundary across the CWA, expect
the cooler temperatures to focused across the northern tier of
counties. Overnight lows on Sunday and Monday will drop into the mid
to upper 60s before cooling Tuesday night into the low 60s behind
the departing low pressure system.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
High pressure will be established across the area for much of the
long term period which will result in primarily dry conditions and
cooler temperatures. The biggest uncertainty with the end of the
forecast period on Friday will be if any showers sneak into the
eastern counties as a tropical low impacts the southeast. Will need
to continue to monitor for that potential, but given current
guidance kept everything dry through Friday. Highs will linger in
the upper 70s through the period with overnight lows falling into
the upper 50s.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
Scattered showers with some thunder along with a wide range of
conditions from VFR to LIFR exist across the airspace this
morning with a surface low moving through the region. Scattered
showers with some storms will be possible for the daytime hours
today ahead of the low and its trailing cold front. The back
edge of clouds is entering NW OH behind the cold front and will
signal the end of rain and low ceilings and have conditions
quickly improving at KTOL and KFDY. Elsewhere, have some non-VFR
and rain chances late this morning into the afternoon. With
storms over Lake Erie, have a tempo for KCLE as those will hit
or get very close to the terminal. There will be rain around
KERI but it likely won't drop conditions below VFR. Once the low
and cold front clear the area, conditions will trend to VFR and
then clearing. Winds will be light and generally north to
northwest through the period.

Outlook....Non-VFR possible with showers and thunderstorms
on Tuesday.

&&

.MARINE...
Low pressure over the Ohio Valley will continue to move east this
morning allowing for winds to remain 5-10 knots from the north-
northwest through Sunday. A cold front approaches from the north on
Monday into Monday night before stalling somewhere south of the lake
Monday night. A low pressure will move along this boundary from the
Midwest on Tuesday, departing east by Wednesday. Winds will
gradually shift as the low moves across the region, eventually
resulting in winds from the northeast at 10-15 knots on Tuesday.
Will have to keep an eye on this period for the potential of marine
headlines as nearshore wave heights may climb close to 4 feet with
the onshore flow. This northeast flow will persist through
Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Jaszka/Sefcovic
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Sefcovic
MARINE...Campbell
Hazardous weather outlook, Aug 3, 5:17 AM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
617 AM EDT Sat Aug 3 2024

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
617 AM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-041030-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
617 AM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 7:18 AM EST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
818 AM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     Waterspout       7 NW Willowick          41.72N 81.56W
08/03/2024                   LEZ166             OH   Public

            Large waterspout caught on video several
            miles offshore Euclid. Location estimated
            via radar indications of weak rotation with
            a stronger shower.

&&

JS
Local storm report, Aug 3, 7:44 AM EST, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
844 AM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     Waterspout       4 NNW Cleveland         41.56N 81.74W
08/03/2024                   LEZ146             OH   Public

            Photo of a waterspout north of Cleveland
            received via social media. Location
            estimated via radar.

&&

JS
Local storm report, Aug 3, 10:36 AM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1136 AM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Flash Flood      Jackson Twp             40.86N 81.46W
08/03/2024                   Stark              OH   Public

            Pictures and videos received on social media
            show multiple roads flooded in Jackson Twp
            with at least two cars stuck in the waters.

&&

JS

The radar

The Cleveland radar (KCLE), 67 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Stark

When
August 3, 11:00 AM EST to 12:30 PM EST
Where
Stark County, 1.77 mi WSW of Greentown to 1.23 mi NNE of Mc Donaldsville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.908, -81.430

Multiple flooded roadways with several feet of standing water and some cars stranded. Reports of some roadways with flowing water over them. Some roads experiencing flooding include Whipple Avenue NW, Belden Village Street NW, and Mount Pleasant Street NW near I-77. Zimber Ditch in North Canton reached 4 feet around 10 AM EDT to the 9.5 foot flood stage at 12 PM EDT, cresting at 10.43 feet at 2:45 PM EDT. Radar estimated and gauge measured rainfall of 4 to 4.25 inches in a two to three hour period caused the flash flooding.

Flash Flood, Portage

When
August 3, 1:00 PM EST to 2:30 PM EST
Where
Portage County, 2.1 mi E of Brady Lake to 2.04 mi WSW of Black Horse
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
41.152, -81.280

Widespread flash flooding in Ravenna. Several roads flooded with two motorists needing rescued. Widespread flooding of mobile homes along Bramley Drive. Several reports of basement flooding throughout the city. Flooding of a church on Bridge Street was reported. Radar estimated and gauge measured rainfall of 3 to 3.5 inches fell in a 2 to 3 hours period over Ravenna.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215015, 1215022.